Dietary supplements are incredibly popular among cancer patients. In one study of more than 200 patients receiving treatment at Cancer Treatment Centers of America (CTCA) at Midwestern Regional Medical Center, 73 percent had used some form of supplement during the past 30 days.
The majority of them (53 percent) had not discussed their use with a health care professional, perhaps believing it unnecessary to do so. However, even though dietary supplements are natural and perceived as safe, some may interfere with cancer treatment.
In the surveyed patients, for instance, 25 percent of those who were receiving chemotherapy were also using dietary supplements suspected to have adverse interactions with the treatment.
Daniel Kellman, Clinical Director of Naturopathic Medicine at CTCA near Atlanta, explained that “lots of herbs” may interfere with the way your liver metabolizes chemotherapy drugs, for instance.
Further, you shouldn’t expect your oncologist to bring up the topic of dietary supplements. Research published in the Journal of Clinical Oncology found that fewer than half of oncologists initiated discussions with patients about supplement use, largely because they felt they didn’t have enough information to answer patients’ questions on the subject.
If you’re receiving cancer treatment, you should speak with a naturopathic provider or another health care provider who is knowledgeable about both natural supplements and cancer patients to be sure any you’re taking are going to be helpful and not harmful.
The following seven supplements, for example, may be harmful for cancer patients and should generally be avoided:
- St. John’s wort: Increases the production of an enzyme that breaks down chemicals, including chemotherapy drugs
- Grapefruit or grapefruit juice: Inhibits enzymes in your liver and may interfere with beta blocker drugs
- Acai berry: Its antioxidant properties may interfere with the effectiveness of some chemotherapy and radiation treatments
- Essiac: This combination of burdock root, slippery elm inner bark, sheep sorrel and Indian rhubarb root affects your liver’s metabolic processes, which may inhibit the effectiveness of chemotherapy
- B17: “Vitamin” B17 is often derived from apricot kernel and promoted as a cancer fighter. But Kellman told CTCA the substance may ““have a poisoning effect on the body” because of an inherent chemical ingredient, amygdalin, which turns into cyanide in the stomach.”
- Graviola or soursop: Soursop fruit and graviola leaves are used in the Caribbean, Mexico and Central and South America to treat stomach issues and infection. Although they’re claimed to also have anti-cancer properties, when taken orally the substances may be linked to movement disorders, including Parkinson’s disease, and other neurotoxic effects.
- Green tea extract: This may interfere with the drug bortezomid (Velcade), which is often used to treat multiple myeloma
Living Better with Cancer